Nevada, 2014Flash Flooding in Nevada, July 15, 2014
July 15, 2014 · NWS LKN · 3 events in 1 county or zone
Thunderstorms with heavy rain caused flash flooding across portions of northern Nye county. 5 feet of water flowed through main street.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused flash flooding across portions of northern Nye county. In the town of Tonopah 1 to 1.5 feet of water flowed through main street. Water and debris were reported flowing across the road on State Route 376 north of Tonopah. Water and debris was also reported flowing across the road 3 miles south of Hadley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 15, 1:00 PM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT TUE JUL 15 2014
.SYNOPSIS...MONSOON MOISTURE WILL KEEP SHOWERS AND THUNDERSTORMS
GOING ACROSS CENTRAL NEVADA INTO TONIGHT. THUNDERSTORMS WILL BE
CONFINED TO MAINLY NYE COUNTY ON WEDNESDAY...BEFORE RETURNING
NORTHWARD TO MUCH OF NEVADA ON THURSDAY. MONSOON MOISTURE WILL
KEEP THUNDERSTORMS IN THE FORECAST ACROSS NORTHERN NEVADA FRIDAY
AND SATURDAY.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY.
DRIER MORE STABLE AIR HAS ARRIVED IN NORTHERN NEVADA THIS
AFTERNOON, WITH CUMULUS ABSENT NORTH OF I-80 AND ONLY SOME PASSING
CIRRUS. STILL HOT, BUT DECREASED THICKNESSES WILL ALLOW MAX TEMPS
TO REMAIN IN THE UPPER 90S FOR MOST VALLEYS. BETTER THAN THE
104-107 WE SAW YESTERDAY.
A DIFFERENT STORY SOUTH OF I-80 THROUGH THIS EVENING. MONSOON
MOISTURE REMAINS PLENTIFUL ACROSS NYE, WHITE PINE, AS WELL AS
SOUTHERN LANDER AND EUREKA COUNTIES. NUMEROUS SLOW-MOVING
THUNDERSTORMS HAVE ALREADY DEVELOPED, AND EXPECT COVERAGE TO
INCREASE THROUGH EARLY EVENING AS NAM/HRRR SUGGESTS. DID AN EARLIER
UPDATE TO INCREASE CONVECTION COVERAGE IN THE GRIDS, MENTION HEAVY
RAIN, AND ISSUE A FLASH FLOOD WATCH THROUGH 11 PM. PRECIPITABLE
WATER ALREADY NEAR ONE INCH, WITH MOISTURE ADVECTION CONTINUING
AS EVIDENCED BY CUMULUS CLOUD STREETS FROM SOUTHERN NEVADA.
COUPLED WITH WEAK FLOW OF 10 MPH OR LESS, AND WEAK CORFIDI
VECTORS, FLASH FLOODING THREAT WILL CONTINUE INTO THE EVENING. A
FEW, MOSTLY DRY, LIGHTNING STRIKES MAY WORK THEIR WAY AS FAR NORTH
AS THE RUBY MOUNTAINS THROUGH TONIGHT, BUT OTHERWISE NORTHERN
NEVADA WILL REMAIN MOSTLY CLEAR QUIET AND DRY THROUGH WEDNESDAY
MORNING.
WEDNESDAY...MOISTURE AND INSTABILITY ARE FURTHER RESTRICTED TO
MAINLY NYE COUNTY, WHERE SCATTERED THUNDERSTORMS WILL REDEVELOP
QUICKLY LATE WEDNESDAY MORNING. PW PERSISTS NEAR ONE INCH IN NYE
COUNTY, SO MORE LOCALLY HEAVY RAIN IS LIKELY FROM GABBS TO
TONOPAH, FROM MANHATTAN TO DUCKWATER. ELSEWHERE, DRY STABLE AIR
WILL TAKE CHARGE OVER THE REST OF THE ZONES, WITH DRY QUIET
WEATHER. HIGH PRESSURE WEAKENS SOME MORE, WITH HEIGHTS AND
THICKNESS LOWERING, ALLOWING MAX TEMPS TO HOLD IN THE LOWER 90S
IN SOME VALLEYS.
THURSDAY...MOISTURE AND INSTABILITY RETURN TO MUCH OF NEVADA, AT
LEAST TO SOME EXTENT, ESPECIALLY ACROSS THE WESTERN ZONES.
INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, MAINLY ACROSS
CENTRAL AND NW NEVADA. LITTLE IF ANY CHANGES EXPECTED IN MAX TEMPS
FROM WEDNESDAY'S READINGS.
TURNER
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE GREAT BASIN THROUGH THE LONG TERM PERIOD.
A SHORT WAVE APPROACHING THE PACIFIC NORTHWEST TOWARD THE END OF
THE LONG TERM PERIOD TEMPORARILY SUPPRESSES THE RIDGE TO THE FOUR-
CORNERS AREA BEFORE IT REBOUNDS BACK TO THE WEST EARLY NEXT WEEK.
THE THREAT OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY FOR
MUCH OF THE CWA FRIDAY INTO SUNDAY BEFORE A SOUTHWEST FLOW OF
DRIER RETURNS FOR LATE SUNDAY INTO EARLY NEXT WEEK. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS MOSTLY IN
THE 90S AND LOWS IN THE 50S AND 60S.
&&
.AVIATION...THUNDERSTORMS WILL CONTINUE TO BREAK OUT MAINLY SOUTH OF
HIGHWAY 50 IN CENTRAL NEVADA THROUGH THIS EVENING...AFFECTING KTPH
AND KELY. KEKO WILL SEE GUSTY NORTHWEST WINDS INTO THIS EVENING. THE
THUNDERSTORM THREAT WILL REDEVELOP MAINLY SOUTH OF HIGHWAY 50
WEDNESDAY AFTERNOON AND EVENING.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING ACROSS FWZ 455 AND 457, WITH A FEW EXTENDING
NORTHWARD TO SE FWZ 454 AND SE FWZ 470. WIDESPREAD LIGHTNING IN
PROGRESS ACROSS FWZ 457 AS OF THIS WRITING, WITH LAL OF 5. SLOW
STORM MOVEMENT AND RICH MOISTURE WILL KEEP MOST STORMS WET THROUGH
THIS EVENING ACROSS CENTRAL NEVADA, WITH PERHAPS A FEW DRY
LIGHTNING STRIKES PERHAPS AS FAR NORTH AS THE RUBY MOUNTAINS.
LOCALLY HEAVY RAIN AND FLOODING POSSIBLE IN FWZ 455 AND 457
THROUGH 11 PM.
WEDNESDAY...DRIER MORE STABLE AIR TAKES OVER MUCH OF THE FIRE
DISTRICT, FOR DRY QUIET WEATHER. MOISTURE AND INSTABILITY WILL BE
RESTRICTED TO FWZ 457 WEDNESDAY, WHERE SCATTERED CONVECTION WILL
REDEVELOP BY LATE WEDNESDAY MORNING. ENHANCED LAL AND LOCALLY
HEAVY RAIN AGAIN EXPECTED IN AND NEAR FWZ 457 WEDNESDAY
AFTERNOON/EVENING. NORTHERN NEVADA WILL REMAIN DRY AND QUIET WITH
A NW BREEZE OF 10-15 MPH.
THURSDAY...MOISTURE AND INSTABILITY RETURN TO MUCH OF THE FIRE
DISTRICT, WITH THE HIGHEST COVERAGE OF THUNDERSTORMS EXPECTED
ACROSS THE WESTERN ZONES. LAL OF 3-4 ACROSS CENTRAL NEVADA, WITH
ISOLATED DRY LIGHTNING /LAL 2/ POSSIBLE ACROSS THE NORTHERN FWZ.
TURNER
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.
&&
99/89/89/99
In the hours before
Special weather statement, Jul 15, 12:08 PM PST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
108 PM PDT TUE JUL 15 2014
NVZ037-040-152030-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
108 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 130 PM PDT...
AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF KINGSTON. THIS STORM WAS
NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
REESE RIVER VALLEY...
COUNTY ROUTE 844...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3920 11733 3916 11726 3911 11729 3898 11738
3906 11752 3922 11746
TIME...MOT...LOC 2007Z 236DEG 1KT 3910 11739
JRMSpecial weather statement, Jul 15, 12:26 PM PST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
126 PM PDT TUE JUL 15 2014
NVZ037-152100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
126 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER COUNTY UNTIL 200
PM PDT...
AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILLMAN SPRINGS. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GILLMAN SPRINGS...
STATE ROUTE 376 NEAR GILLMAN SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3942 11703 3938 11687 3921 11696 3926 11712
3938 11709
TIME...MOT...LOC 2025Z 294DEG 2KT 3931 11702
JRMSpecial weather statement, Jul 15, 12:38 PM PST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT TUE JUL 15 2014
NVZ037-041-152100-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
138 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...
SOUTHWESTERN EUREKA AND EXTREME NORTHERN NYE COUNTIES UNTIL 200 PM
PDT...
AT 137 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF HICKISON SUMMIT...MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MONITOR RANGE...
RURAL SOUTHWESTERN EUREKA COUNTY...
RURAL NORTHERN NYE COUNTY...
&&
LAT...LON 3928 11634 3910 11653 3926 11670 3937 11656
TIME...MOT...LOC 2037Z 306DEG 10KT 3925 11654
TURNER
Special weather statement, Jul 15, 1:01 PM PST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT TUE JUL 15 2014
NVZ037-152130-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
201 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND CENTRAL
EUREKA COUNTIES UNTIL 230 PM PDT...
AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF HICKISON SUMMIT...MOVING EAST AT
10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALLY VERY HEAVY RAIN
WILL CAUSE PONDING ON U.S. HIGHWAY 50 AND REDUCED VISIBILITY.
* LOCATIONS IMPACTED INCLUDE...
HICKISON SUMMIT...
U.S. HIGHWAY 50 EAST OF HICKISON SUMMIT...
RURAL SOUTHWESTERN EUREKA COUNTY...
RURAL SOUTHERN EUREKA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3967 11630 3945 11624 3936 11693 3953 11692
TIME...MOT...LOC 2100Z 272DEG 23KT 3948 11653
TURNER
Special weather statement, Jul 15, 1:46 PM PST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT TUE JUL 15 2014
NVZ033-152245-
SOUTHEASTERN ELKO COUNTY NV-
246 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
345 PM PDT...
AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES EAST OF CURRIE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ALTERNATE HIGHWAY 93 NEAR WHITE HORSE PASS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4014 11404 4024 11439 4039 11435 4041 11403
TIME...MOT...LOC 2146Z 278DEG 13KT 4032 11426
JRM
Special weather statement, Jul 15, 3:35 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
435 PM PDT TUE JUL 15 2014
NVZ040-160015-
NORTHWESTERN NYE COUNTY NV-
435 PM PDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 515 PM
PDT...
AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF TONOPAH. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3811 11729 3812 11729 3816 11723 3816 11695
3804 11697 3804 11708 3804 11723
TIME...MOT...LOC 2332Z 071DEG 1KT 3804 11709
JRMFlash Flood, Nye
- When
- July 15, 3:50 PM PST to 4:30 PM PST
- Where
- Nye County, 0.49 mi SW of Round Mtn Arpt to 3.52 mi WNW of Round Mtn
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.714, -117.175
Water and debris flowed onto state highway 376 and the Department of Highways had to clear the debris from the roadway. Damages are estimated.
Flash Flood, Nye
- When
- July 15, 5:15 PM PST to 6:00 PM PST
- Where
- Nye County, 12.41 mi SSE of Manhattan to 11.59 mi NNE of (Tph)tonopah Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.329, -117.051
Heavy rain caused water and debris to flow across State Highway 376 from mile marker 7 to 14. Shoulders were damaged. Damages are estimated.
Flash Flood, Nye
- When
- July 15, 5:40 PM PST to 6:40 PM PST
- Where
- Nye County, 5.32 mi S of Tonopah to 6.34 mi S of Tonopah
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.073, -117.235
Heavy rain from a thunderstorm caused flash flooding in the town of Tonopah. Water 1 to 1.5 feet deep flowed down main street. Water seeped into one business in downtown. Some asphalt was lifted at a Shell gas station. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 15 to 16, 20141 death · 1 injured · $225,000 · 5 events
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flood and Heavy Rain in Colorado, July 15, 2014$250,000 · 2 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535165, 535166, 535161.